Alert archive / Nebraska / Red Flag Warnings in 2020

Red Flag Warning 9, NWS North Platte, NE

April 20, 20207 counties in Nebraska

NWS North Platte, NE issued this red flag warning at Apr 20, 2020, 3:58 AM CDT for 7 counties in Nebraska. It took effect at Apr 20, 2020, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 20, 2020, 3:58 AM CDT (08:58 UTC)
In effect from
Apr 20, 2020, 1:00 PM CDT
Expired
Apr 20, 2020, 8:00 PM CDT
In force
7 hr
Issued by
NWS North Platte, NE

Counties Custer County, NE, Frontier County, NE, Garfield County, NE, Holt County, NE, Lincoln County, NE, Loup County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 97 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.0 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2264 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

393 
WWUS83 KLBF 200858
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
358 AM CDT Mon Apr 20 2020


NEZ209-202300-
/O.NEW.KLBF.FW.W.0009.200420T1800Z-200421T0100Z/
Loup Rivers Basin-
358 AM CDT Mon Apr 20 2020

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR LOUP
RIVERS BASIN...

The National Weather Service in North Platte has issued a Red
Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in
effect from 1 PM this afternoon to 8 PM CDT this evening.

* Affected Area...In NEZ209...Fire Weather Zone 209 Loup Rivers 
  Basin.

* Winds...Northwest 20 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 20 percent.

* Impacts...Large range fire spread is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NEZ219-202300-
/O.NEW.KLBF.FW.W.0009.200420T1800Z-200421T0100Z/
Loess Plains-
358 AM CDT Mon Apr 20 2020

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR LOESS
PLAINS...

The National Weather Service in North Platte has issued a Red
Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in
effect from 1 PM this afternoon to 8 PM CDT this evening.

* Affected Area...In NEZ219...Fire Weather Zone 219 Loess Plains.

* Winds...Northwest 15 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 15 percent.

* Impacts...Large range fire spread is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

GOMEZ

http://weather.gov/LBF
1 follow-up statement
295 
WWUS83 KLBF 210102
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
802 PM CDT Mon Apr 20 2020


NEZ209-219-210215-
/O.EXP.KLBF.FW.W.0009.000000T0000Z-200421T0100Z/
Loup Rivers Basin-Loess Plains-
802 PM CDT Mon Apr 20 2020

...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONES 209 AND 219...

Humidity has increased while winds have started to wane across
north central Nebraska. The Red Flag Warning for fire zones 209
and 219 (Loup Rivers Basin and Loess Plains) has been allowed to
expire.

$$

http://weather.gov/LBF

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Apr 20, 12:48 AM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Apr 20, 12:48 AM CDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1248 AM CDT Mon Apr 20 2020

.SHORT TERM...(This evening through Monday night)
Issued at 244 PM CDT Sun Apr 19 2020

The only major concern in the near-term is the chance of some
afternoon thunderstorms late this afternoon and into the evening.
Current model runs are indicating a disturbance moving out of
Wyoming and drifting across north central Nebraska. While the chance
is there for some isolated convection, instability of the
environment remains low. Any thunderstorms that do develop, are
expected to be weaker and will struggle to develop as they encounter
CAPE values under 750 J/kg and LI values above -2. Current thinking
is that if thunderstorms do develop, the best chance will be across
the central Sandhills and into central Nebraska. While severe storms
are not expected, heavy rainfall, frequent lightning, and small hail
will still be possible in these thunderstorms.

Quiet conditions are expected to return on Monday as upper level
ridging builds over the west coast. As a result, surface high
pressure will return to the Nebraska region. Dry weather and clear
skies will allow for ample daytime heating. Highs will return into
the mid to upper 60s for the entire region on Monday.

.LONG TERM...(Tuesday through Sunday)
Issued at 244 PM CDT Sun Apr 19 2020

Heading into the extended period, mostly quiet conditions will
continue into early next week. There's a low chance of some isolated
thunderstorms south of I-80 on Tuesday night, but severe concerns
are low at this time. Current model runs show low instability across
portions of southwest Nebraska on Tuesday night helping to limit
widespread convection across the region.

A better chance of widespread rain and thunderstorms arrives at the
end of the week. A developing upper level trough is expected
Thursday night. As this wave moves into the High Plains, a surface
low pressure system will develop across western and central
Nebraska. This system will bring the chance for rain and
thunderstorms from Thursday night through Friday. The risk of severe
storms remains uncertain. Lingering rain showers continue into
Saturday, but current guidance suggests it will be more stratiform
rain showers with thunderstorms unlikely.

Behind this low, colder air will filter into the area. Therefore,
highs on both Friday and Saturday will drop into the low to mid 60s,
compared to the upper 60s to mid 70s seen earlier in the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1237 AM CDT Mon Apr 20 2020

VFR conditions will prevail for the next 24 hours. Winds tonight
will generally be light but will increase out of the northwest by
mid morning with gust greater than 25 kts possible. Winds are
expected to diminish in the evening.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...Gomez
Hazardous weather outlook, Apr 19, 3:06 PM CDT, 12 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
306 PM CDT Sun Apr 19 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-202015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
306 PM CDT Sun Apr 19 2020 /206 PM MDT Sun Apr 19 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated thunderstorms are possible this evening across mainly
southwest Nebraska and the Sandhills. While severe storms are not
expected, storms that form could be capable of small hail, gusty
winds to 50 mph and frequent lightning.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Warming temperatures and low afternoon humidity approaching 20
percent on Monday will combine with northwest gusts of 20-35 mph,
strongest winds across north central Nebraska. This will promote
elevated fire weather conditions across parts of western Nebraska
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 7:34 PM CDTSpecial Weather StatementLBFBlaine, Hooker, Logan, McPherson, Thomas41 min
Apr 19, 8:01 PM CDTSpecial Weather StatementLBFBlaine, Brown, Lincoln, Logan, Thomas44 min
Apr 19, 8:34 PM CDTSpecial Weather StatementLBFFrontier41 min
Apr 19, 8:45 PM CDTSpecial Weather StatementLBFBlaine, Brown, Custer, Loup, Rock45 min
Apr 19, 9:12 PM CDTSpecial Weather StatementLBFFrontier33 min
Apr 19, 9:29 PM CDTSpecial Weather StatementLBFCuster, Garfield, Loup46 min

Nearby

Red Flag Warnings in Nebraska, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.